Jump to content
CrazyBoards.org

Valproate/Depakote and Memory?


Recommended Posts

I'm on 1000mg Depakote monotherapy since January. I've been on it before. I haven't had any major side effects, but in the last days I've been noticing that I forget random short term things. For example, watching a movie, a character gets introduced and I forget the name a few minutes later. To be fair, I have had a lot of emotional stress and work stress in my life lately and I tend to be a bit scatterbrained.

 

Has anyone ever had onset of side effects after such a long time? Is it possible?

 

What about Depakote and memory problems? Going on mood stabilizers, I talked with my pdoc about options and I wanted a mood stabilizer with as little impairment to brain function as possible, he recommended Depakote.

Link to comment
Share on other sites

Maybe your blood level has increased recently for whatever reason? 

 

I don't know if Depakote is like lithium in that the level varies at times and you notice increases of side-effects, but it would make sense.

 

Have you started taking OTC meds in the last few days? Any painkillers or antacids?

Link to comment
Share on other sites

Im on 1000 depakote and having similar problems with memory. I can never remember what day it is and I seem to have extreme difficulty recognizing this is 2013. I keep thinking its 2012. But I know 2014 is coming.

 

There are some other memory issues but not nearly as nasty as my days on lamictal.

 

anyway, I went to my pdoc to address this memory issue specifically. He said it was my xanax. ok, whatever. Yes, I have been under tremendous stress this past year and *I* contribute alot of my short term memory loss to the stress. Then again, I never had problem with calendar dates until I started the 1000 depakote.

 

db

Link to comment
Share on other sites

I'm actually getting my blood levels checked next week. I hadn't thought of that because they had always been stable while I was on it.

 

No OTC meds, but I did stop taking fish oil and biotin which I took for a while.

 

There haven't been too many occasions of this, and it has always been when I had a bit of alcohol (just a glass of wine or two), so I should maybe watch that too. 

Link to comment
Share on other sites

I can't give a link, but I've read studies showing long term valproate use actually helps memory, particularly short term, and visual memory.

 

I'm on it [1700mg] and following any adjustment, whether it is 100 mg down or 300 up, I write off six months to regain my brain mojo though, after that, provided it is regular in levels my brain seems functional enough [or maybe i just forget what real brain function is like]

Link to comment
Share on other sites

Fish oil is helpful with memory, it could be stopping that, but that's a guess.

Do watch the alcohol, because Depakote is hard on the liver. A little bit here and there won't hurt.

 

Maybe the weather, change of seasons? Any situation changes?

 

And stress can be a huge factor.

Wish I had more to offer.. Talk to your doc, definitely.

Link to comment
Share on other sites

Thanks everyone.

 

There has been a lot of changes in my personal life lately (job, a move, relationship, climate, so.... basically everything). So stress can definitely be a big factor and I don't want to blame it on Depakote just yet. I'll monitor this, wait for the blood levels and talk to my doc. Actually interesting to read that Depakote is tested as treatment for dementia and Alzheimers.

 

I'm kind of paranoid about these 'mental' side-effects because I fear if they start slowly, it's hard to tell at some point if it's a side effect or just general scatter brain.

Link to comment
Share on other sites

So, just an update, my levels are on the low side, but fine, I'll talk to the doc about that, but monitoring further, the memory blips seem to be almost 100% related to having had alcohol, even if just a little. I guess it just means that Valproate and alcohol do not mix well at all.

Link to comment
Share on other sites

  • 2 weeks later...

So, just an update, my levels are on the low side, but fine, I'll talk to the doc about that, but monitoring further, the memory blips seem to be almost 100% related to having had alcohol, even if just a little. I guess it just means that Valproate and alcohol do not mix well at all.

 

I'm glad that you seem to have found the source of the issue.

I had terrible memory issues when I was trialling Lamictal, and I was only on a teeny dose of that for three weeks.  I haven't had that issue at all with my Depakote/divalproex/etc.  I don't know if this is an option due to costs of getting tests done, but I go in for a liver panel & valproate level check every six months.  I take 1000mg/day split up into 500mg in the AM and 500mg in the PM, and my levels are on the low low end of 'effective range' but my pdoc prefers to keep it as low as still effectively works for me, which I agree with.  It has been my general understanding that regular blood tests while on a valproate are a good idea, if only for the regular liver panel check you know?  But I'm in Canada so I can go get those done no problem, without paying.  When I first started on my med I was getting a blood test every month, until I had regular ones for six months straight, and now we just do them twice a year.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...